Arkansas, 2008

Flash Flood and Hail in Arkansas, March 29 to 30, 2008

March 29 to 30, 2008 · NWS LZK · 9 events in 8 counties and zones

The front pushed into Arkansas on the 28th/29th, and was followed by cooler air. The front then moved back to the north on the 30th with temperatures going up.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The front pushed into Arkansas on the 28th/29th, and was followed by cooler air. The front then moved back to the north on the 30th with temperatures going up. Scattered showers and thunderstorms surrounded the front. During the early morning hours of the 30th, some of the storms became severe in western Arkansas, with large hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 29, 11:20 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 29, 11:20 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1220 AM CDT SUN MAR 30 2008

.AVIATION...
WARM FRONT AROUND THE LOUISIANA BORDER WILL CONTINUE TO MOVE NORTH
DURING THE NIGHT. OVER RUNNING PRECIPITATION AND MIST OR FOG ALONG
WITH LOW CEILINGS WILL BE THE RULE ON THE NORTH SIDE. CEILINGS WILL
BE HIGHER ON THE WARM SIDE...BUT SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE FORMING. WINDS WILL BE VEERING DURING THE FORECAST.
&&

.PREV DISCUSSION... /ISSUED 859 PM CDT SAT MAR 29 2008/

UPDATE...
WARM FRONT REMAINS IN NORTH LOUISIANA AT THIS TIME. CONVECTION HAS
DEVELOPED IN NORTHEAST TEXAS AND IS MOVING NORTHEAST. ADJUSTED THE
EVENING POPS TO ACCOUNT FOR THIS...HIGHER POPS IN THE SOUTHWEST
SPREADING NORTH. WARM FRONT WILL SLOWLY MOVE NORTH OVERNIGHT. LOW
TEMPERATURES WILL OCCUR BEFORE MIDNIGHT...THEN TEMPERATURES WILL
WARM SLOWLY AFTER MIDNIGHT. INCLUDED AREAS OF FOG ALSO THROUGH THE
NIGHT WITH FOG ALREADY IN PLACE IN MANY AREAS. FOG WILL BE MOST
PROMINENT ALONG AND NORTH OF THE FRONT.

PREV DISCUSSION... /ISSUED 646 PM CDT SAT MAR 29 2008/

AVIATION...
LOW CLOUDS AND FOG WILL KEEP CONDITIONS IN THE IFR OR LIFR FOR PART
OF THIS FORECAST. A WARM FRONT WILL BE CROSSING THE AREA FROM
SOUTH TO NORTH. CEILINGS WILL IMPROVE SOMEWHAT WITH THE PASSAGE OF
THE FRONT...BUT PROBABILITIES OF SHOWERS OR STORMS WILL INCREASE
AS THE FRONT MOVES NORTH AND HEATING TAKES PLACE AFTER SUNRISE.

PREV DISCUSSION... /ISSUED 325 PM CDT SAT MAR 29 2008/

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
PER LATEST SURFACE ANALYSIS...WARM FRONTAL BOUNDARY APPEARS TO BE
FROM BETWEEN TXK-SHV TO BETWEEN CDH-ELD AND AREAS SOUTHEAST. THIS
WILL MOVE SLOWLY TO THE NORTH TONIGHT...WITH LOW CLOUDS AND FOG
NORTH OF THE BOUNDARY...AND LOWER STRATUS SCATTERING OUT SOUTH OF
THE BOUNDARY. UPPER WAVE WILL MOVE THROUGH NORTHWEST ARKANSAS LATE
TONIGHT...INTERACTING WITH THE FRONT...AND PRODUCING SHOWERS AND
THUNDERSTORMS.

HOW WIDESPREAD/DENSE THE FOG IS BE WILL BE DETERMINED BY HOW FAR
NORTH THE FRONT MOVES TONIGHT.

THE AFOREMENTIONED WAVE WILL MOVE OFF TO THE NORTHEAST DURING THE
DAY SUNDAY. HOWEVER...ANOTHER WAVE WILL MOVE THROUGH IN THE WARM
SECTOR...BRINGING ADDITIONAL ACTIVITY SUNDAY AFTERNOON. THERE
WILL BE ANOTHER LULL SUNDAY NIGHT...WITH THE MAIN SHOW MONDAY
AFTERNOON AND NIGHT.

WARM ADVECTION PATTERN WILL CONTINUE MONDAY...WITH PRESSURE
GRADIENT TIGHTENING AS LOW PRESSURE WILL DEVELOP ALONG A FRONTAL
BOUNDARY STALLED TO THE WEST OF THE REGION. THIS WILL ALLOW FOR
GUSTY WINDS OVER THE REGION...SUSTAINED AT 15 TO 25 WITH GUSTS TO
35 MPH. THUS...A LAKE WIND ADVISORY WILL LIKELY BE ISSUED.

MAIN CONCERN...THOUGH WILL BE ON MONDAY AFTERNOON AND NIGHT...AS
THE FRONT GETS GOING AND A STRONGER UPPER WAVE MOVES THROUGH IN
THE MEAN FLOW. SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
WEST DURING THE AFTERNOON...SPREADING EAST THROUGH THE NIGHT AS
THE FRONT MOVES INTO THE REGION.

SEVERE WEATHER IS A POSSIBILITY WITH ANY STORMS THAT DEVELOP
DURING THIS TIME. SUFFICIENT INSTABILITY WILL BE PRESENT...WITH
LAPSE RATES SUPPORTING A HAIL THREAT. IN ADDITION...WIND ENERGY
PRESENT WILL ALLOW FOR ANY SURFACE-BASED STORMS TO PRODUCE WIND
DAMAGE...AND THERE WILL BE A TORNADO THREAT.

ALSO...GIVEN THAT ONE TO TWO INCH PRECIPITABLE WATER WILL BE OVER
THE REGION...HEAVY RAINFALL COULD OCCUR WITH ANY STRONG STORMS. AT
THIS POINT...WE/LL NEED TO MONITOR MAINLY NORTHERN ARKANSAS FOR A
POSSIBLE FLASH FLOOD WATCH...AS IT APPEARS THAT ONE TO TWO INCH
RAINFALL AMOUNTS WILL BE POSSIBLE OVER THAT AREA...IN ADDITION TO
THE RECORD RAINS OF THE LAST COUPLE OF WEEKS.

FRONT WILL MOVE THROUGH THE AREA DURING THE NIGHT MONDAY...WITH
SOME STORMS POSSIBLY RE-FORMING ALONG THE FRONT IN SOUTHEAST
ARKANSAS DURING THE DAY TUESDAY. AT ANY RATE...BY TUESDAY
AFTERNOON...ANY LINGERING PRECIP WILL MOVE OUT OF THE REGION WITH
THE FRONT...WITH HIGH PRESSURE MOVING IN.

LONG TERM...WEDNESDAY THROUGH SATURDAY
DURING THIS PERIOD...MEDIUM RANGE MODEL OUTPUT SUGGESTS A FAST AND
ENERGETIC UPPER FLOW ACROSS MOST OF THE CONUS. MEDIUM RANGE MODEL
ENSEMBLE OUTPUT REFLECTS ABOVE NORMAL LARGE UNCERTAINTY IN
FORECASTS...AS INDICATED BY THE LARGE SPREAD IN INDIVIDUAL SOLUTIONS.
PRECIPITATION FORECASTS ARE SOMEWHAT CONSERVATIVE...TO REFLECT
THIS UNCERTAINTY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     58  76  56  67 /  30  60  60  30
CAMDEN AR         62  78  62  70 /  20  60  60  30
HARRISON AR       58  72  47  61 /  30  70  60  20
HOT SPRINGS AR    63  77  59  68 /  20  60  60  20
LITTLE ROCK   AR  60  78  58  70 /  20  60  60  30
MONTICELLO AR     61  80  63  71 /  20  50  60  30
MOUNT IDA AR      64  76  57  67 /  20  70  60  20
MOUNTAIN HOME AR  59  73  52  64 /  30  70  60  20
NEWPORT AR        59  77  55  67 /  30  50  60  30
PINE BLUFF AR     61  79  60  70 /  20  50  60  30
RUSSELLVILLE AR   58  75  56  68 /  30  70  60  20
SEARCY AR         59  78  56  69 /  20  60  60  30
STUTTGART AR      59  79  56  68 /  20  50  60  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...51 / LONG TERM...56
AVIATION...56
Hazardous weather outlook, Mar 29, 12:58 PM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
158 PM CDT SAT MAR 29 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
158 PM CDT SAT MAR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE RUNOFF FROM HEAVY RAIN LAST WEEK WILL CONTINUE TO CAUSE
FLOODING OF RIVERS...STREAMS AND LOW WATER CROSSINGS...MAINLY IN
EASTERN ARKANSAS. THIS INCLUDES THE BLACK RIVER...THE LOWER WHITE
RIVER AND THE CACHE RIVER.

AREAS OF FOG ARE EXPECTED TO BE LOCALLY DENSE OVERNIGHT...ACROSS
MOST OF STATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOODING WILL CONTINUE FOR SEVERAL MORE DAYS ALONG THE BLACK AND
CACHE RIVERS...AND THE LOWER REACHES OF THE WHITE RIVER.

THE AFOREMENTIONED FRONT WILL MOVE NORTH OF THE AREA SUNDAY WITH
PLENTY OF WARM AND MOIST AIR SURGING BACK INTO THE STATE. SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY AS WELL.

AN AREA OF LOW PRESSURE WILL MOVE OUT OF THE CENTRAL PLAINS
MONDAY...DRAGGING A COLD FRONT ACROSS THE AREA MONDAY AFTERNOON
THROUGH MONDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL BE LIKELY OVER
WESTERN ARKANSAS BY MONDAY AFTERNOON AND AREA WIDE DURING THE NIGHT.
WITH THE COPIOUS AMOUNTS OF MOISTURE EXPECTED...THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL WILL EXIST. SEVERAL INCHES OF RAIN WILL BE
POSSIBLE WITH THE NORTH AND WEST ONCE AGAIN SEEING THE HIGHEST
AMOUNTS. THE FRONT IS EXPECTED TO EXIT THE STATE BY EARLY TUESDAY.

IT IS DIFFICULT TO DETERMINE EXACTLY WHERE THE HEAVY RAIN WILL
OCCUR. IT WILL DEPEND ON THE POSITION OF THE FRONT...WITH
PRECIPITATION FOCUSING MAINLY IN ADVANCE OF AND ALONG THE FRONT.
THE SITUATION WILL BE MONITORED CLOSELY...GIVEN THAT ADDITIONAL RAIN
WILL AGGRAVATE EXISTING HIGH WATER PROBLEMS. UNLIKE THE LAST
SIGNIFICANT RAIN MAKER...THIS ONE ONE WILL MOVE THROUGH THE AREA
CONSIDERABLY FASTER.

SEVERE WEATHER WILL BE POSSIBLE MONDAY AFTERNOON THROUGH MONDAY
NIGHT AS THE SURFACE COLD FRONT AND UPPER TROF MOVE THROUGH THE
AREA. THE ATMOSPHERE IS EXPECTED TO BECOME UNSTABLE AS THE COLD
FRONT APPROACHES AND LIFTS THIS UNSTABLE AIR UPWARDS. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WINDS THE PRIMARY
SEVERE THREAT. HOWEVER...WIND PROFILES ARE SUPPORTIVE OF SOME
TORNADOES DURING THIS TIME FRAME. A CLOUDY DAY IS EXPECTED AT THIS
TIME BUT ANY SUNSHINE COULD BRING ADDITIONAL INSTABILITY AND
INCREASE THE SEVERE POTENTIAL OF THUNDERSTORMS.

ANOTHER COLD FRONT IS EXPECTED TO PASS THROUGH THURSDAY AND THURSDAY
NIGHT BUT THE SEVERE WEATHER THREAT IS MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AFTERNOON AND NIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

55

The radar

The Western Arkansas radar (KSRX), 101 km away, was scanning. The volume nearest the first event began at 05:35 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 flash flood. Local standard time, as filed.

Hail, Polk

When
March 29, 11:35 PM CST
Where
Polk County, Vandervoort
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.380, -94.370

Hail, Johnson

When
March 30, 12:30 AM CST
Where
Johnson County, Clarksville
Measured
1 in hail
Reported by
Public
Coordinates
35.470, -93.470

Hail, Clark

When
March 30, 12:50 AM CST
Where
Clark County, 5 mi SW of Arkadelphia
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.069, -93.132

Hail, Scott

When
March 30, 12:50 AM CST
Where
Scott County, Blue Ball
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.950, -93.700

Hail, Hot Spring

When
March 30, 1:20 AM CST
Where
Hot Spring County, Social Hill
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.330, -92.920

Hail, Garland

When
March 30, 1:25 AM CST
Where
Garland County, 5 mi NE of Lake Hamilton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.471, -93.038

Hail, Hot Spring

When
March 30, 1:25 AM CST
Where
Hot Spring County, Diamondhead
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.430, -92.930

Flash Flood, Prairie

When
March 30, 1:30 AM CST
Where
Prairie County, 1.89 mi NW of Little Dixie to 1.63 mi W of Little Dixie
Cause
Heavy Rain
Reported by
Public
Coordinates
35.022, -91.390

Numerous roads were flooded due to heavy rainfall.

Hail, Yell

When
March 30, 1:30 AM CST
Where
Yell County, Danville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.050, -93.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87097, 87098, 87099, 87100, 87101, 87102, 87103, 86682, 87104.